Jump to content
ACN Latitudes Forums

Recommended Posts

So we have finally weaned DS of Zoloft completely. It has taken us since late October! We finally just pushed through the final withdrawal reactions. I think it will be a few more weeks to have it completely out of his system, but I think we are through the worst of it. I wish I had known more about the withdrawal problems associated with SSRIs before we started.

 

It may just be a coincidence, but DS's tics have all but disappeared.

 

Now that I look back I wonder if Zoloft was the source in the first place. Maybe not the source, but made everything worse?

 

He started taking it February 2009 with dose increases every few months until October. Coincidentally his tics continued to get worse through the same time period. We decided to take him off the Zoloft after the last dose increase left him squirming and writhing & manic with 24 hours.

 

It's so hard to say for sure because this is generally his best time of year, and he's been taking the Biaxin. But I definitely think the Zoloft made things worse. I didn't realize that even the low dose was contributing.

Link to post
Share on other sites
So we have finally weaned DS of Zoloft completely. It has taken us since late October! We finally just pushed through the final withdrawal reactions. I think it will be a few more weeks to have it completely out of his system, but I think we are through the worst of it. I wish I had known more about the withdrawal problems associated with SSRIs before we started.

 

It may just be a coincidence, but DS's tics have all but disappeared.

 

Now that I look back I wonder if Zoloft was the source in the first place. Maybe not the source, but made everything worse?

 

He started taking it February 2009 with dose increases every few months until October. Coincidentally his tics continued to get worse through the same time period. We decided to take him off the Zoloft after the last dose increase left him squirming and writhing & manic with 24 hours.

 

It's so hard to say for sure because this is generally his best time of year, and he's been taking the Biaxin. But I definitely think the Zoloft made things worse. I didn't realize that even the low dose was contributing.

 

i don't know a lot about this sorry. i know that my son is on a low dose of zoloft and it has not seemed to have an effect on his tics. maybe it effected your son differently? what kind of withdraw problems did you have as we are hoping to wean DS of it this summer before school starts and once we get him on antibiotics.

Link to post
Share on other sites
i don't know a lot about this sorry. i know that my son is on a low dose of zoloft and it has not seemed to have an effect on his tics. maybe it effected your son differently? what kind of withdraw problems did you have as we are hoping to wean DS of it this summer before school starts and once we get him on antibiotics.

 

the effect was so subtle i didn't realize it was affecting the tics. maybe it didn't & is just a coincidence. i don't know, but i'm so glad to finally have him off the zoloft either way. body chemistry is so individual, so my son may have just not been a good fit for zoloft. but from our experience, i have no intention of trying anything else anytime soon.

 

the side-effects we encountered while on the zoloft were: uncontrolled movements (squirming, writhing), weight gain (15 lbs in 6 months), manic behavior (non-stop talking, extreme silliness, insomnia) & possibly the tics. the weight gain was pretty consistent through out the time he took it. the other stuff got worse with each dose increase until it was unbearable & we decided it wasn't worth it. i will say that we do notice an improvement in mood at 25 mg. Unfortunately we got sucked into the "more is better" trap and kept increasing to see if we could improve more until we were at 150 mg. he only took that high of a dose for 2 days before we realized it was the zoloft & dropped him to his previous dose of 100 mg. his weight stabilized once we got to 25 mg again & he's lost about 5 lbs since and grown taller so i think he is within a few pounds of his ideal weight again.

 

the withdrawal effects we encountered were pretty mild & manageable until we got back down to 25 mg. He would be grumpy for a few days mostly. he did have a period of about a week where he had "the brain zaps". i had heard about them, so i knew what they were, but it was still scary. lucky that didn't last long.

 

i knew we had to wean him off slowly because i had several people tell me withdrawing off zoloft was the absolutely lowest point of their lives. my sister said she has never felt that low & sad & wondered what was wrong with her & how she was going to make it through life. so we lowered it 25 mg every 3 weeks or so until we hit 25 mg. i had read that the stopping altogether was the hardest transition, and it definitely was. we tried 12.5 mg for awhile, but it meant slicing the pills into 1/8ths & we decided 25 mg was good for the rest of the school year.

 

at 25 mg we encountered the sadness. he was just totally emotionally raw. so much so that after trying to stop taking it several times we decided we had to wait until school let out before we would try again. things like sobbing in math class because he forgot his homework & would have to stay in for recess to redo it. or not being able to do as many push-ups as last week during the Presidential Physical Fitness testing. we figured we'd save him the social embarrassment because 4th grade boys can't be sobbing at school. we knew it was a withdrawal reaction because it would go away within 12 hours of starting 25 mg again. it makes you wonder if they are stuck on a drug for life because you can't get off the darn thing!

 

for us the Biaxin did everything i had hoped Zoloft would. and i'm actually more comfortable with it because they know far more about how abx affect the body than they do about SSRIs, especially in kids. i still think DS may need his neurotransmitters evened out a bit, so we will probably add 5-HTP to his supplements to see if it has a similar seratonin boost for him. inositol seems to work the best for his OCD anyway. at least the "disturbing thoughts" aspect. therapy seems to work best on the germs, evens & just so part of it. he also takes samE which seems to work well for him too.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...